Acquired von Willebrand syndrome as side effect of valproic acid therapy in children is rare.

Abstract

To determine the frequency and clinical relevance of acquired von Willebrand syndrome (aVWS) due to antiepileptic therapy by valproic acid, we investigated 50 consecutive children in three neuropediatric institutions. Coagulation factors were determined in local laboratories before and three times after starting therapy with valproic acid. Parameters of von Willebrand factor (VWF) were additionally investigated in a reference laboratory including multimeric analysis. Significant changes in the coagulation system were found concerning fibrinogen (decreased from 287 +/- 70 mg/dl to 222 +/- 67 mg/dl; p < 0.001) and platelet count. Changes of VWF parameters were also found but no patient developed laboratory defined aVWS. We conclude that the bleeding tendency observed in some children undergoing antiepileptic therapy with valproic acid is not due to aVWS.

Topics

    6 Figures and Tables

    Download Full PDF Version (Non-Commercial Use)